Nevada, 2023

High Wind in Nevada, August 17, 2023

August 17, 2023 · NWS REV · 1 event in 1 county or zone

A cut-off low spinning offshore the California coast rotated moisture and instability northward along the Sierra to the Lake Tahoe Basin. This brought a 30-60% chance though the period for afternoon and evening showers and thunderstorms that extended along the eastern Sierra-Mono County through the Lake Tahoe Basin, then northward into northwest California.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A cut-off low spinning offshore the California coast rotated moisture and instability northward along the Sierra to the Lake Tahoe Basin. This brought a 30-60% chance though the period for afternoon and evening showers and thunderstorms that extended along the eastern Sierra-Mono County through the Lake Tahoe Basin, then northward into northwest California. This also increased chances (15-30%) for storms across the Basin and Range as well. Stronger storms produced gusty and erratic outflow winds up to 40 kts with periods of blowing dust ablated off desert sinks and playas across the Basin and Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 17, 12:47 PM PST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 17, 12:47 PM PST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
147 PM PDT Thu Aug 17 2023

.SYNOPSIS...

Daily showers and thunderstorms anticipated into the weekend with
localized flash flooding possible. A significant influx of tropical
moisture from Hurricane Hilary will promote widespread showers and
storms early next week, increasing flooding potential for areas
south of US-50.

&&

.SHORT TERM...

Latest moisture-channel imagery reveals the leading edge of a rather
dry air mass moving across the southern tier of the region,
gradually advancing northward towards the I-80 corridor. A maturing
cumulus field, with some embedded showers, is evident along the
higher terrain of Mono, Alpine, and Mineral counties per
satellite observations, though so far has struggled to sustain
vertical growth. Further north, a few thunderstorms have developed
from NE Lassen County to W Pershing County in the last couple
hours per latest radar observations. Additional showers and
thunderstorms are expected once again this afternoon, though
entrainment issues may delay convective initiation and/or limit
the coverage of showers and storms today.

With that being said, blended guidance has a 40-50% chance of storms
for an area from the Greater Reno-Carson-Minden south towards Mono
County. Meanwhile, areas along the Sierra have a 30-40% chance of
thunderstorms this afternoon. 20Z mesoanalysis indicates PWATs in
excess of 0.6" across the Sierra and western Nevada, surpassing
1" generally north of I-80 ahead of the aforementioned dry air
mass. As such, localized flash flooding will be possible this
afternoon, especially in steep terrain and/or where storm training
occurs. Fortunately, storm motions will be rather swift with
modest flow in the cloud-bearing layer. Other potential hazards
include cloud-to-ground lightning, gusty outflow winds, and small
hail. Blowing dust and subsequent reduced visibility is possible
in the Basin & Range, as well. Convective activity will linger
well into the evening before tapering off by midnight.

Minimal change in the overall synoptic regime will maintain daily
chances of showers and thunderstorms Friday into the upcoming
weekend, though chances/coverage decline each day through Saturday
as drier air filters into the region. Temperatures will remain
seasonably warm through the weekend with highs reaching the upper
80s to low 90s for lower western Nevada valleys and upper 70s to 80s
for Sierra communities.

-Salas

.LONG TERM...

We continue to keep a close eye on the latest developments regarding
now Category 2 Hurricane Hilary, which achieved hurricane status
earlier this morning. As has been previously mentioned, the long-
term forecast remains a tricky one as there is uncertainty in the
exact trajectory of Hilary. However, there is sufficient
confidence that Hilary will provide a substantial influx of
tropical moisture to the region as early as Sunday that will
promote widespread rainfall Sunday through Tuesday.

The greatest rainfall will favor areas south of US-50 with blended
guidance delineating a 20-40% chance of exceeding an inch of
rainfall during the Sunday through Tuesday timeframe. In fact, there
is a 10-15% chance of exceeding 2 inches of rainfall for southern
Mono and Mineral counties. Such accumulation is most favorable for
the higher terrain (i.e. the White mountains) of these counties due
to upslope enhancement. Locations generally north of US-50,
including the Greater Reno-Carson-Minden area and the Tahoe Basin,
have a 10-20% chance of reaching an inch of rainfall Sunday through
Tuesday.

It is worth mentioning that these values will almost certainly
change in the next few days with additional information. Regardless,
now is the time to prepare for substantial rainfall and potential
flooding, especially for the southern counties.

-Salas

&&

.AVIATION...

Convective clouds are starting to appear on satellite this
afternoon, while we are still dealing with a deck of high clouds and
eroding showers from yesterday's convection. Today's storm chances
are around 35-40% for KTRK, KTVL, KCXP, KMEV, and KRNO. Further
south, KMMH will have chances 45-50% for storms.

Similar concerns today as in previous days with gusty outflows to 40
kts, convective LLWS and turbulence, mountain obscuration due to
lowering CIGS/VIS in vicinity of storms, as well as heavy rains and
frequent lightning.

Friday looks familiar, although the highest chances will settle in
and around the Tahoe Basin. Here are chances for area terminals:
KRNO and KMMH - 45%, KCXP and KMEV - 50%, KTRK and KTVL - 70%,
KLOL - 15%.  HRICH

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch from Sunday afternoon through late Monday night
     NVZ001.

CA...Flood Watch from Sunday afternoon through late Monday night
     CAZ073.

&&

In the hours before

Special weather statement, Aug 17, 2:49 PM PST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Reno NV
349 PM PDT Thu Aug 17 2023

NVZ001-004-172315-
Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
349 PM PDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHURCHILL...
NORTHWESTERN MINERAL AND CENTRAL LYON COUNTIES THROUGH 415 PM PDT...

At 348 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Yerington, or 35 miles northeast of Topaz Lake,
moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Heavy rains may cause localized flooding.

Locations impacted include...
Alt U.S 95 At Lyon-Mineral Co Line and Schurz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3883 11886 3885 11909 3916 11911 3913 11877
TIME...MOT...LOC 2248Z 184DEG 16KT 3892 11897

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR
Special weather statement, Aug 17, 2:53 PM PST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Reno NV
353 PM PDT Thu Aug 17 2023

NVZ002-003-172315-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
353 PM PDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT STOREY...SOUTHERN WASHOE...
DOUGLAS AND NORTHERN LYON COUNTIES AND CARSON CITY THROUGH 415 PM
PDT...

At 352 PM PDT, Doppler radar was tracking a strong thunderstorm near
Carson City, moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Heavy rains may cause localized flooding.

Locations impacted include...
Carson City, Virginia City, Dayton, Johnson Lane, Washoe City,
Pleasant Valley, Carson City Airport, Galena, Indian Hills, New
Washoe City, Washoe Lake Campground, Us 395 At Douglas-Carson City Co
Line, Mount Rose Ski Area, Lakeview, Gold Hill, Davis Creek
Campground, Mount Rose Summit, Stewart, Minden-Tahoe Airport, and Us
50 At Carson City-Lyon Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3898 11957 3898 11974 3940 11999 3943 11951
TIME...MOT...LOC 2252Z 169DEG 26KT 3914 11969

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR
Special weather statement, Aug 17, 3:49 PM PST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Reno NV
449 PM PDT Thu Aug 17 2023

NVZ003-004-180030-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
449 PM PDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHURCHILL...STOREY...
SOUTHERN WASHOE AND NORTH CENTRAL LYON COUNTIES THROUGH 530 PM PDT...

At 448 PM PDT, Doppler radar was tracking a strong thunderstorm near
Stagecoach, or 16 miles northeast of Virginia City, moving north at
15 mph.

HAZARD...Wind gusts up to 40 mph and localized flooding due to heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fernley, Derby Dam, Stagecoach, Silver Springs, Fernley - Tiger Field
Airport, Wadsworth, Silver Springs Airport, and Fernley Sink Near
I-80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3934 11924 3934 11950 3967 11959 3966 11908
TIME...MOT...LOC 2348Z 188DEG 13KT 3944 11938

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CMc
Special weather statement, Aug 17, 3:59 PM PST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Reno NV
459 PM PDT Thu Aug 17 2023

NVZ001-003-004-180030-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
459 PM PDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT STOREY...DOUGLAS AND CENTRAL
LYON COUNTIES THROUGH 530 PM PDT...

At 459 PM PDT, Doppler radar was tracking a strong thunderstorm near
Fort Churchill Station, or 19 miles southwest of Lahontan Reservoir,
moving northwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Churchill Station, Stagecoach, Wabuska, Silver Springs, and
Silver Springs Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3915 11912 3907 11930 3933 11953 3944 11921
TIME...MOT...LOC 2359Z 155DEG 11KT 3922 11927

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR
Special weather statement, Aug 17, 4:05 PM PST, 55 minutes before
Special Weather Statement
National Weather Service Reno NV
505 PM PDT Thu Aug 17 2023

NVZ003-180030-
Greater Reno-Carson City-Minden Area NV-
505 PM PDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHOE COUNTY
THROUGH 530 PM PDT...

At 504 PM PDT, Doppler radar was tracking a strong thunderstorm over
Sparks, or near Reno, moving northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sparks, Wingfield Springs, Spanish Springs, Spanish Springs Airport,
Patrick, and Sun Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3952 11966 3958 11977 3976 11974 3960 11945
TIME...MOT...LOC 0004Z 213DEG 5KT 3957 11970

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR
Special weather statement, Aug 17, 4:15 PM PST, 45 minutes before
Special Weather Statement
National Weather Service Reno NV
515 PM PDT Thu Aug 17 2023

NVZ003-004-180045-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
515 PM PDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WASHOE AND SOUTHWESTERN
PERSHING COUNTIES THROUGH 545 PM PDT...

At 515 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sutcliffe, or 13 miles south of Pyramid Lake, moving northeast at 5
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Small watercraft may have difficulty and should
         seek shore.

Locations impacted include...
Pyramid Lake and Sutcliffe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3973 11956 3986 11976 4018 11957 3998 11926
TIME...MOT...LOC 0015Z 213DEG 5KT 3988 11961

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Washoe

When
August 17, 5:00 PM PST
Where
Northern Washoe forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.665, -119.664 (the zone’s center; the record gives no point)

Mesonet station located 4.5 mi E Sutcliffe, NV, reported a maximum wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140769.